Washington, 2015

Wildfire in Washington, August 1 to 31, 2015

August 1 to 31, 2015 · NWS OTX · 1 event in 1 county or zone

This lightning caused complex of wildfires burned 65,587 acres and cost over $34 million dollars to suppress.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

This lightning caused complex of wildfires burned 65,587 acres and cost over $34 million dollars to suppress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 31, 9:37 PM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 31, 9:37 PM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1037 PM PDT FRI JUL 31 2015

.SYNOPSIS....
Dry and hot weather will persist for the next several days. High
temperatures in the 90s to near 105 will be common through the
weekend. A cooling trend will start off the work week. A more
dramatic change to the hot pattern will be the chance of
thunderstorms each day from Monday through Thursday.

&&

.DISCUSSION...

Tonight through Saturday: Outside of a few high clouds...and
valley smoke especially along Lake Chelan...the fcst will remain
very warm with overnight low temps and high temps tomorrow well
above average. We've extended the heat advsy through Sunday, with
triple digit, or near triple digit, highs expected again tomorrow.
The winds will remain light overall, though we may begin to see
increasing westerly winds in and near Cascade valleys tomorrow
evening.

Saturday Night and Sunday: The strong ridge remains with
continued very hot conditions. Main change to this portion of the
forecast was to extend the heat advisory across the
Lewiston/Clarkston area through Sunday evening. 850 mb temps on
all models show at or slightly warmer temperatures for Sunday
compared to Saturday. So, valley temps in the mid 90s with up to
105 or even slightly higher for those typical hot places across
the Basin/LC Valley/Entiat etc areas. Sunday we should see an
increase in some clouds from the south, but they will be fairly
high thin cirrus and shouldn't have an impact on temperatures.

Sunday night through Wednesday: Models are in surprisingly good
agreement on Sunday night/Monday of some energy moving up from
the south into the Pacific Northwest. This would bring an increase
and thickening of clouds to the area. Sunday night could be quite
warm given this cloud cover. It is the warmest night currently in
the forecast with temps about 10 degrees above average for this
time of the year. Kept thunderstorms in during the overnight
period for our southeast forecast area. Then stretched that area
north and west into the Columbia Basin and Okanogan Highlands by
Monday morning and through the afternoon. By Monday evening the
best chance of thunderstorms should be confined to extreme eastern
WA and north ID. Sadly, after that wave moves through, the models
totally disagree for the midweek weather. The GFS now brings that
low off the central BC coast inland by Monday and puts us in a
more west or northwesterly flow for Tues/Wed. The ECMWF on the
other hand is similar with previous model runs in keeping the low
up off the BC coast and bringing some kind of cold front and
slightly negatively tilted trough axis through our area by
Wednesday. Needless to say two completely different scenarios with
two completely different affects on the weather. For now kept
forecast similar to what we previously had and trended toward the
ECMWF which is also similarly supported by the Canadian. Lowered
our chance of thunderstorms on Tuesday to slight chance and kept
our better chance of showers and thunderstorms for Wednesday.
Temperatures will finally decrease to near average conditions, and
perhaps by Wednesday be below average. /Nisbet

Thursday and Friday: The poor model agreement paints a murky
picture for the extended part of the forecast. The GFS is building
a ridge that will diminish the precip for the region while the
ECMWF brings another Low pressure system through the region. The
forecast leans toward the ECMWF as it has been more consistent
between runs. The region will be impacted by daytime isolated
thunderstorms along the Northern Cascades and weaker chances for
showers in the Idaho Panhandle. Temperatures for the region will
around the mid 80s for highs and lower 50s for lows. /JDC

&&

.AVIATION...
06Z TAFS: VFR conditions can be expected over the TAF sites for
at least the next 24 hours. Expect some smoke aloft with the best
chance for reduced surface visibilities around sunrise when the
inversion is the strongest. High pressure across the region means
only light diurnal winds at the TAF sites. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        64  97  65  98  69  89 /   0   0   0   0   0  20
Coeur d'Alene  59  96  60  98  64  88 /   0   0   0   0   0  20
Pullman        57  97  58  97  62  86 /   0   0   0   0  10  20
Lewiston       68 104  70 104  72  93 /   0   0   0   0  20  20
Colville       57  98  58 100  61  91 /   0   0   0   0   0  20
Sandpoint      51  93  53  95  56  88 /   0   0   0   0   0  20
Kellogg        59  95  58  97  59  87 /   0   0   0   0  10  20
Moses Lake     60 101  63 102  69  93 /   0   0   0   0  10  10
Wenatchee      69  99  71 102  75  93 /   0   0   0  10   0  10
Omak           61 101  62 102  66  94 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT Sunday for Lewiston Area.

WA... Heat Advisory until 8 PM PDT Sunday for Lower Garfield and
Asotin Counties.

&&
Hazardous weather outlook, Jul 31, 4:30 AM PST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
530 AM PDT FRI JUL 31 2015

IDZ001>004-027-WAZ031-033-036-037-011230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-
530 AM PDT FRI JUL 31 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The hot and dry weather will break down by Monday. There is a
good agreement that an upper level trough will move into the
region... bringing scattered thunderstorms...gusty winds and
cooler temperatures. The most likely day for thunderstorms looks
to be Wednesday afternoon and evening but Tuesday may be active as
well.

WAZ034-035-038-041>044-011230-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
530 AM PDT FRI JUL 31 2015

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The hot and dry weather will break down by Monday. There is a
good agreement that an upper level trough will move into the
region... bringing gusty winds and cooler temperatures. Isolated
mountain thunderstorms are possible Tuesday and Wednesday.

IDZ026-WAZ032-011230-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
530 AM PDT FRI JUL 31 2015

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hot temperatures are expected with readings 95 to 105.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The hot and dry weather will break down by Monday. There is a
good agreement that an upper level trough will move into the
region... bringing scattered thunderstorms...gusty winds and
cooler temperatures. The most likely day for thunderstorms looks
to be Wednesday but Tuesday may be active as well.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
August 1, 12:00 AM PST to August 31, 12:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Other Federal Agency

This lightning caused complex of wildfires burned 65,587 acres and cost over $34 million dollars to suppress.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599518.